What Is A Lethal Dose Of Carfentanil?

Medically Reviewed by Johnelle Smith, M.D on July 5, 2021

Carfentanil is a powerful opioid derived from fentanyl. The drug can be found in prescription medication and on the street, making it an accessible and highly abused substance.

What Is The Lethal Dose Of Carfentanil?

Carfentanil is a controlled substance with a high potential for abuse and chemical dependency.

Carfentanil is a synthetic opioid analgesic (a drug that relieves pain) and a tranquilizing drug. It is the most potent fentanyl analog in the U.S.

An overdose can occur if a person ingests more than 2 milligrams (mg) of carfentanil.

Learn more about the lethal doses of commonly abused drugs

What To Know About A Lethal Dose Of Carfentanil

The lethal dose of carfentanil is 2 mg, the same legal dose of fentanyl. But a person can respond to a dose as low as 1 microgram, which is 0.001 mg.

Carfentanil was originally created in 1974 by a team of chemists with the purpose of tranquilizing large animals in veterinary work. It was never meant for human consumption.

This opioid is extremely powerful, as it’s:

  • 100 times more potent than fentanyl
  • 4,000 times more potent than heroin
  • 10,000 times more potent than morphine

A dose of carfentanil the size of a grain of salt could be lethal.

In fact, 70.6% of all drug overdose deaths involved synthetic opioids. In 2019, 49,860 people died of an opioid overdose.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Why Is Carfentanil So Dangerous?

Drug dealers have been adding carfentanil to other illicit drugs because it’s potent, easier to obtain than heroin or cocaine, and it’s cheaper.

Carfentanil is odorless and colorless, so it’s most likely that if a person unknowingly purchases carfentanil-laced heroin, cocaine, or another drug, it would be undetectable.

Carfentanil can also be absorbed into the body accidentally through airborne powder.

Each of these factors increases the chances of an overdose, causing numbers of opioid-related deaths to spike.

Signs Of Carfentanil Overdose

If you are worried that you or a loved one have overdosed on carfentanil, there are a few warning signs to look out for.

Some of the warning signs of carfentanil overdose include:

  • pinpoint pupils
  • unresponsiveness
  • an inability to speak or move
  • vomiting
  • dilated pupils
  • bluish color to the lips, tongue, nails, or skin

If you are experiencing signs of overdose, call 911 and administer naloxone immediately via injection or nasal spray. This will reverse and block the effects of carfentanil.

Getting Treatment For Carfentanil Addiction

It’s never too late to get help for yourself or your loved one. An addiction to carfentanil can be scary, but it is treatable with the right program.

You can recover from an opioid dependency, just call our helpline. We’ll talk you through options in treatment such as therapy, inpatient treatment, medical detox, and more.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 5, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400